Alert archive / Colorado / Freeze Watches in 2016

Freeze Watch 1, NWS Pueblo, CO

September 22, 20165 counties in Colorado

NWS Pueblo, CO issued this freeze watch at Sep 22, 2016, 2:51 PM MDT for 5 counties in Colorado. It took effect at Sep 24, 2016, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 22, 2016, 2:51 PM MDT (20:51 UTC)
In effect from
Sep 24, 2016, 12:00 AM MDT
Expired
Sep 23, 2016, 3:03 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS75 KPUB 222051
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT THU SEP 22 2016

COZ069>071-230500-
/O.NEW.KPUB.FZ.A.0001.160924T0600Z-160924T1500Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
251 PM MDT THU SEP 22 2016

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING. 

* LOCATION...THE SAN LUIS VALLEY. 

* TEMPERATURES...FREEZING TEMPERATURES WILL BE POSSIBLE FOR
  SEVERAL HOURS FRIDAY NIGHT WITH THE POTENTIAL FOR A WIDESPREAD
  KILLING FREEZE.

* IMPACT...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR KILLED
  BRINGING AN END TO THE GROWING SEASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
4 follow-up statements
719 
WWUS75 KPUB 230341
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
941 PM MDT THU SEP 22 2016

COZ069>071-231215-
/O.CON.KPUB.FZ.A.0001.160924T0600Z-160924T1500Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
941 PM MDT THU SEP 22 2016

...FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING...

* LOCATION...THE SAN LUIS VALLEY.

* TEMPERATURES...FREEZING TEMPERATURES WILL BE POSSIBLE FOR 
  SEVERAL HOURS FRIDAY NIGHT WITH THE POTENTIAL FOR A WIDESPREAD 
  KILLING FREEZE. 

* IMPACT...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR KILLED 
  BRINGING AN END TO THE GROWING SEASON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
733 
WWUS75 KPUB 231011
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
411 AM MDT FRI SEP 23 2016

COZ069>071-231815-
/O.CON.KPUB.FZ.A.0001.160924T0600Z-160924T1500Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
411 AM MDT FRI SEP 23 2016

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

* LOCATION...THE SAN LUIS VALLEY.

* TEMPERATURES...TEMPERATURES IN THE MID TO UPPER 20S WILL BE
  POSSIBLE FOR SEVERAL HOURS LATE FRIDAY NIGHT INTO SATURDAY
  MORNING WITH THE POTENTIAL FOR A WIDESPREAD KILLING FREEZE.

* IMPACT...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR KILLED 
  BRINGING AN END TO THE GROWING SEASON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
156 
WWUS75 KPUB 231711
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
1111 AM MDT FRI SEP 23 2016

COZ069>071-240115-
/O.CON.KPUB.FZ.A.0001.160924T0600Z-160924T1500Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
1111 AM MDT FRI SEP 23 2016

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

* LOCATION...THE SAN LUIS VALLEY.

* TEMPERATURES...TEMPERATURES IN THE MID TO UPPER 20S WILL BE 
  POSSIBLE FOR SEVERAL HOURS LATE FRIDAY NIGHT INTO SATURDAY 
  MORNING WITH THE POTENTIAL FOR A WIDESPREAD KILLING FREEZE. 

* IMPACT...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR KILLED 
  BRINGING AN END TO THE GROWING SEASON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
591 
WWUS75 KPUB 232103
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT FRI SEP 23 2016

COZ069>071-240515-
/O.UPG.KPUB.FZ.A.0001.160924T0600Z-160924T1500Z/
/O.NEW.KPUB.FZ.W.0003.160924T0600Z-160924T1500Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
303 PM MDT FRI SEP 23 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* LOCATION...THE SAN LUIS VALLEY.

* TEMPERATURES...TEMPERATURES WILL DROP INTO THE MID TO UPPER 20S
  FOR SEVERAL HOURS LATE TONIGHT INTO SATURDAY MORNING WITH THE
  POTENTIAL FOR A WIDESPREAD KILLING FREEZE.

* IMPACT...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR KILLED 
  BRINGING AN END TO THE GROWING SEASON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze watch went out at Sep 22, 11:39 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 22, 11:39 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1139 AM MDT THU SEP 22 2016

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Thu Sep 22 2016

Currently...a few light rain showers will continue over the southern
Sangre de Cristo mountains, east into Las Animas County, before
dissipating around sunrise.  Elsewhere, dry conditions prevail with
temperatures in the mid 50s to mid 60s.

Today...a large upper level low is forecast to strengthen and move
into the Great Basin by this afternoon.  This will continue to put
southern Colorado in broad southwesterly flow aloft.  Water vapor
imagery indicates moisture will be more limited today, with less
cloud cover expected.  This should allow for temperatures to warm
into the mid 80s to mid 90s across the region.  Showers and
thunderstorms are expected to develop by early afternoon over the
mountains, and should spread east into the I-25 corridor by late
afternoon.  The primary threats from thunderstorms will be gusty
outflow winds to 45 mph, small hail and lightning.  Fire weather
conditions will also need to be monitored for this afternoon across
the plains.  Winds will be gusty out of the southwest, but humidity
values are expected to remain above 20 percent.

Tonight...the upper low will shift east into Utah with continued
southerly flow across Colorado.  Showers and thunderstorms, ongoing
during the evening, will lift northeast out of the eastern plains
and dissipate through midnight.  Dry conditions are expected to
prevail over the plains once storms dissipate and move off as we
head into Friday morning.  Across the continental divide, moisture
and favorable upslope flow will keep showers and thunderstorms going
all night, with an increase in coverage late as upper level energy
works into western Colorado.  An inch or two of snow will be
possible over the continental divide peaks by Friday morning.
Elevated winds and clouds across the region should keep overnight
lows in the 60s over the lower elevations. Mozley

.LONG TERM...(Friday through Wednesday)
Issued at 346 AM MDT Thu Sep 22 2016

A strong trough will move across the region on Friday. This will
bring windy conditions to the area along with a chance of a few
strong storms along the CO/KS border. It will be cooler this weekend
with a chance of showers over parts of the region. A hard freeze
is likely for the San Luis Valley Saturday morning. Drier and more
tranquil weather will prevail next week.

Friday...

This will be the most active day of the period. Gusty winds will
prevail across the region...and critical fire weather conditions
will be in place as lower RH values combine with the wind to permit
for extreme fire behavior to occur. The best chance for the lowest
RH values will be over the greater I-25 corridor region as critical
RH values (<15%) will likely occur. One or two strong to severe
storms will be possible along the border late Friday and Friday
evening. Given the T/Td spreads out east...storms will be high based
and will be racing north-northeast...so expect strong winds to be
the primary severe weather threat.

Some snow will be possible...especially early Friday...mainly above
treeline in the mtns. The best chance will be along the contdvd.
Snow amounts will be light.

Saturday...

Quite a bit of dry air will be advected over the plains most of
saturday...so expect mostly sunny skies and cool weather across the
lower elevations. moisture will increase on the back side of the
low...and expect clouds and showers to increase by afternoon across
the central mtns.

Temps on Sat will be roughly 15F cooler than Friday.

Clouds will increase as usplope develops over the east slope of the
s mtns late in the day Sat into Sat nite. We may see some showers
develop along the mtns Sat nite.

We will likely see a hard freeze across the San Luis Valley
Saturday morning. Min temps will be in the 20s throughout the
valley.

Sunday...

This should be the coolest day of the extended period. Weak
troughieness over the region aloft and some upslope may keep clouds
along the mtns/plains interface a good part of the day. Depending on
how much instability can be realized...we may see some showers
across this region during the day. Expect highs to only reach into
the 60s across most of the plains and valleys. Some snow showers
will be likely across the s mtns.

Next Week...

Simulations show some differences. GFS is rather dry throughout next
week while the EC guidance indicates somewhat of a more troughieness
pattern over the region through the week. For now decided to keep
the area dry. Even if the EC verifies...the forcing appears to be
rather weak. Temps will slowly warm up through the week.
\/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM MDT Thu Sep 22 2016

VFR conditions expected at COS, PUB and ALS over the next 24
hours. Breezy south to southwest winds of 15-25kts can be expected
at terminals this afternoon. Scattered showers and storms remain
possible across the area through the evening, with the probability
too low to include storms moving across the terminals. South to
southwest flow aloft will increase across the area overnight as a
strong jet core moves overhead. This will keep the potential for
turbulence across the area through the period, along with the
possiblity of breezy southerly winds staying up at ALS through
the overnight hours. Should see COS and PUB mixing out relatively
early tomorrow morning.

&&

.PUB Watches/Warnings/Advisories...
Fire Weather Watch from Friday afternoon through Friday evening
for COZ227>232.

&&

SHORT TERM...MOZLEY
LONG TERM...HODANISH
AVIATION...MW
Hazardous weather outlook, Sep 22, 11:46 AM MDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT THU SEP 22 2016

COZ058>089-093>099-231800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1146 AM MDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE MOUNTAINS THROUGH THE AFTERNOON, WITH STORMS
SPREADING EAST ACROSS THE EASTERN PLAINS THROUGH THE EVENING.
LIGHTNING AND GUSTY OUTFLOW WINDS UP TO 45 MPH WILL BE THE PRIMARY
THREATS FROM THUNDERSTORMS...WITH SMALL HAIL POSSIBLE ASSOCIATED
WITH SOME OF THE STRONGER STORMS...ESPECIALLY OVER THE EASTERN
PLAINS.

THUNDERSTORMS WILL DISSIPATE OVER THE EASTERN PLAINS BY
MIDNIGHT...WHILE AN ISOLATED THUNDERSTORM WILL REMAIN POSSIBLE
ALONG THE CONTINENTAL DIVIDE THROUGH FRIDAY MORNING. AN INCH OR
TWO OF SNOW MAY ALSO BE POSSIBLE ALONG THE CONTINENTAL DIVIDE
ABOVE 10000 FEET BY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY...A STRONG STORM SYSTEM WILL MOVE OVER THE REGION. THIS
WEATHER SYSTEM WILL BRING SOME LIGHT ACCUMULATING SNOW TO THE
MOUNTAINTOPS ACROSS THE REGION...ESPECIALLY ALONG THE CONTINENTAL
DIVIDE. IT WILL ALSO BE QUITE WINDY ACROSS THE ENTIRE REGION...AND
ELEVATED FIRE WEATHER CONDITIONS WILL BE IN PLACE ACROSS THE
AREA...ESPECIALLY ALONG THE I-25 CORRIDOR. ALONG THE COLORADO AND
KANSAS BORDER...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. THE PRIMARY SEVERE
WEATHER THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL TO
THE SIZE OF QUARTERS.

FOR SATURDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE
HIGHER TERRAIN DURING THE AFTERNOON. IN ADDITION...SOME LIGHT
SNOW ACCUMULATIONS MAY OCCUR ACROSS THE CENTRAL MOUNTAINS AND
SOUTHERN MOUNTAINS SATURDAY NIGHT.

THROUGH THE REST OF THE PERIOD...SUNDAY THROUGH WEDNESDAY...ONLY
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE...MAINLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS...AND
ALONG THE CONTINENTAL DIVIDE TONIGHT.

23/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:00 PM MDTRed Flag WarningPUBCrowley, El Paso, Huerfano, Las Animas, Otero, Pueblo29 hr

Nearby

Freeze Watches in Colorado, 2016Every freeze watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.